What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 12:28 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 27, 12:28 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
128 PM EDT Tue Jun 27 2017
.SYNOPSIS...
A strong jet stream will result in widespread afternoon showers
and thunderstorms across Massachusetts, Rhode Island and
Connecticut. A few of the storms may contain gusty winds and
small hail. A warming trend begins for the latter half of the
week with a return to summer heat and humidity Friday and
Saturday. A warm front may bring some showers and some
thunderstorms Thursday night, with more showers and
thunderstorms possible Friday through the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect periods of sun much of the afternoon that will allow for
some solar heating. Temps at the top of the mixed layer will be
8-10C or its equivalent, so we expect max sfc temps 75-80.
We continue to watch the potential for strong thunderstorms this
afternoon/evening. Morning soundings show an elevated dry
adiabatic lapse rate reaching 700 to 750 mb, 850 mb winds around
25 knots, and 500 mb winds 50-60 knots. Cold temperatures aloft
are giving us stability parameters favorable for convection.
Synoptically, A sharp upper trough is moving through the Eastern
Great Lakes with a 120-knot upper jet moving around the base of
the trough and across New England. Our area will mainly be on
the left entrance region of the jet rather than one of the more
favored areas for upper venting. Wet bulb zero values this
morning ranged from 6700 feet at Albany to 8800 feet at
Brookhaven NY...Gray ME and Chatham were 7300-7400 feet. We
note SPC has areas west of I-95 in a Marginal Risk for severe
weather. Considering all of this, we will maintain some enhanced
wording for strong winds and small hail in the forecast.
Observed winds aloft in the projected mixed layer this morning
were 20-25 knots. Model guidance forecasts a range of 20-30
knots during the afternoon. Expect afternoon wind gusts of 20-25
knots, with some potential for gusts of 25-30 knots.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...
Cyclonic flow continues along with cold temps aloft and 40-45 kt of
deep layer shear. This will support leftover showers and isolated T-
storms to persist into the evening (especially over RI and eastern
MA) before taping off after midnight. Patchy fog possible given
leftover low level moisture from earlier storms
Wednesday...
Mid level flow is still cyclonic however flow becomes more WNW which
results in column drying out along with surface dew pts falling into
the 40s. Cyclonic flow aloft combined with cold temps will yield
plenty of diurnal clouds and the risk of an isolated shower/T-storm.
However given lack of moisture areal coverage should be limited to
isolated. Otherwise a fairly nice day by late June standards with a
mix of sun and clouds, highs 75-80 along with comfortable humidity
with dew pts in the upper 40s and low 50s!
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Thunderstorm chances increase Thursday night through Sunday
* Heat and Humidity return Friday, lasting into the weekend
Pattern Details...
00z guidance is in general agreement synoptically with some
difference in strength and timing for each wave late in the week.
Upper level trough axis will begin to push offshore on Wednesday
resulting in a quasi-zonal flow for the region beginning on
Thursday. The upper level pattern will become more amplified by the
weekend resulting in a broad trough over the Great Lakes with sub-
tropical ridge building over the weekend. Because of the ridging
over the East Coast and the Midwest trough, a cold front will be
come nearly stationary with very little eastward progress this
weekend. Ridging out West by Sunday will push towards the Great
Lakes by early next week, pushing the broad upper level trough over
the Northeast.
Details...
Wednesday night into Thursday...
Surface high pressure over the region Wednesday night will help keep
winds light and skies clear. Overnight lows will drop into the mid
to upper 50s with metro regions in the 60s.
Dry day to start on Thursday as high pressure will slide offshore.
The flow will turn more active with zonal flow aloft and a few weak
waves passing through. Impressive warming aloft as surface warm
front pushes through the region. This will push southern New England
in the warm sector resulting in increasingly warm and humid
temperatures.
A weak shortwave will move through the flow Thursday evening/night.
With zonal pattern and both 850mb isotherms and winds becoming
parallel, appears that anything the fires across upstate NY will
ride through the flow moving into the area. In fact, guidance is
indicating a lingering MCS will move through the flow late in the
afternoon/evening which could result in a few strong storms, esp
north of the Pike. However, new convection could refire along its
southern edge given the strong low level jet and moisture over the
area. Trends will have to be watched.
Depending on the outcome of convection and cloud cover,
temperatures will remain in the low 80s. But it will feel warmer as
humidity will be on the rise. Showers and thunderstorms will
continue during the overnight hours keeping temps in the upper 60s.
Friday into Sunday...
Unsettled weather pattern for this time period as southern New
England remains in the warm sector with heat and humidity. 850 mb
temps warming to 17-18C as well as southwesterly flow, will allow
for the summer heat to returns to the region. Appears that the
potential for 90 degrees is possible on Friday and Saturday as the
back door cold front continues to remain well north of the region.
Heat headlines may be needed as 70F dewpoints beginning to pool into
the area.
There remains a chance for showers and thunderstorms each day, but
difficult to place the exact timing and location of any strong
storms due to lack of surface boundary. Daytime heating will allow
for scattered showers and thunderstorms to develop on Friday.
Another shot for scattered showers and thunderstorms will develop on
Saturday, but western locations have the better shot thanks to
approaching pre-frontal trough. Lower confidence for eastern
locations as subtropical ridge will build in pushing a dry slot into
the area on Saturday. Cold front will approach on Sunday triggering
another round of showers and thunderstorms for southern New England.
Through this period, the potential for strong to severe weather
appears possible as the region remains in the warm sector. Plenty of
instability and moisture will continue to pool into the area with 0-
6 km shear values around 30 kts. Main risk will be strong gusty
winds as well as heavy downpours as PWATs will be above 1.5 inches.
Still uncertainty with this portion of the forecast so stay tuned
for updates.
Monday...
Cold front will slowly pass through the region on Monday, however is
appears that it may get hung up. Cyclonic flow aloft with southwest
flow in the mid-levels may trigger another round of showers for the
area. Low confidence on this portion of the forecast as there is
still a spread in the guidance.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
This afternoon...
VFR. Brief periods of MVFR cigs/vsbys possible in heavier
showers and embedded T-storms this afternoon/evening. A few of
the stronger storms may contain strong gusty winds and small
hail. Increasing pressure gradient will result in gusty SSW
winds even in the absence of T-storms. Prime period for
thunderstorm potential will be 20Z to 24Z...4 PM to 8 PM.
Tonight...
VFR with patches of MVFR cigs/vsbys in showers/tstms this
evening. Best chance in the evening will be in RI and Eastern
Mass. Showers diminish and skies clear after 02Z/10 PM. Areas of
fog possible after midnight with the best chance in the CT
River Valley north of Springfield.
Wednesday...
VFR and drier weather. Showers/tstms will fire again north of
Mass. West-northwest winds.
Wednesday night...
VFR. Light winds and clearing skies. Patchy fog possible late at
night.
KBOS Terminal...High confidence in TAF. Showers and T-storms
likely this afternoon. A few of the stronger storms may contain
small hail and gusty winds.
KBDL Terminal...High confidence in TAF. Showers and T-storms
likely this afternoon. A few of the stronger storms may contain
small hail and gusty winds.
Outlook /Thursday through Saturday/...
Thursday...High confidence. Mainly VFR. Afternoon/evening showers
possible in the interior with showers/t-storms possible all SNE Thu
night. Gusty SW winds to 25-30 kt developing, especially coastal
plain.
Friday into Saturday...Moderate confidence. Patchy early morning fog
each day. Otherwise mainly VFR, except local IFR in possible strong
thunderstorms, mainly during the afternoon and evening hours
through the period.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
This afternoon...
SSW winds increase up to 25 kt along the RI and MA coastline.
Strongest winds near shore and occurring from noon to 6 pm. SCA
posted for all the near shore waters. Showers and T-storms develop
this afternoon. A few strong storms possible especially north shore
of Boston.
Tonight...
Showers and thunderstorms most numerous during the evening hours. A
few strong storms possible with gusty winds and small hail. SSW
winds may yield patchy fog especially during the evening. Improving
after midnight.
Wednesday...
Winds become WNW at modest speeds. This results in good vsby and
mainly dry weather, other than an isolated shower or T-storm.
Outlook /Wednesday Night through Saturday/...
Thursday...Moderate confidence. Small craft advisories will likely
be needed. Increasing SW winds with gusts to 25+ kt likely,
especially over nearshore waters. Building seas may reach 6 to 8 ft
over southern waters Thu night.
Friday into Saturday...Moderate confidence. SW winds continue,
mainly 20-25 kt with building seas. Scattered thunderstorms, some
with reduced visibilities and strong gusty winds for each day.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-251.
&&
SYNOPSIS...Nocera/Dunten
NEAR TERM...WTB
SHORT TERM...Nocera
LONG TERM...Dunten
AVIATION...WTB/Nocera/Dunten
MARINE...Nocera/DuntenHazardous weather outlook, Jun 27, 3:16 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
416 AM EDT Tue Jun 27 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-280830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
416 AM EDT Tue Jun 27 2017
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.
.DAY ONE...Today and Tonight.
Scattered thunderstorms will develop this afternoon with a few
strong to severe storms possible. Main risks are gusty winds and
hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Active weather pattern which may result in a few strong storms Friday
into Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-280830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
416 AM EDT Tue Jun 27 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and Tonight.
Scattered thunderstorms will develop this afternoon and may impact
near shore eastern waters. A few strong to severe storms are possible.
Main risks are gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 27, 12:34 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
134 PM EDT TUE JUN 27 2017
CTZ002-003-271815-
Hartford CT-Tolland CT-
134 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in northwestern Windham...northern Tolland and
eastern Hartford Counties...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartford, moving northeast at 25 mph.
Up to dime size hail will accompany this storm.
Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield,
Glastonbury, Newington, Vernon, Windsor, Wethersfield, South Windsor,
Farmington, Bloomfield, Rocky Hill, Avon, Suffield, Ellington,
Tolland, Windsor Locks and Coventry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4203 7256 4202 7210 4201 7210 4196 7219
4196 7222 4194 7222 4165 7268 4178 7283
TIME...MOT...LOC 1733Z 228DEG 23KT 4177 7268
mdSpecial weather statement, Jun 27, 12:40 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
140 PM EDT TUE JUN 27 2017
MAZ004-005-011-012-271830-
Southern Worcester MA-Central Middlesex County MA-Eastern Hampden MA-
Northern Worcester MA-
140 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in southeastern Worcester...south central
Middlesex and eastern Hampden Counties...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sturbridge, or 20 miles north of Mansfield, moving northeast at 40
mph.
Hail up to dime size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Worcester, Marlborough, Shrewsbury, Hudson, Westborough, Grafton,
Holden, Southbridge, Ashland, Auburn, Hopkinton, Northborough,
Oxford, Clinton, Millbury, Charlton, Spencer, Dudley, Leicester and
Southborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4203 7210 4205 7226 4247 7166 4225 7145
TIME...MOT...LOC 1740Z 233DEG 33KT 4207 7211
md
Special weather statement, Jun 27, 1:03 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
203 PM EDT TUE JUN 27 2017
MAZ003-004-010-026-271845-
Northwest Middlesex County MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
203 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in northwestern Worcester...east central
Hampshire...northwestern Middlesex and southeastern Franklin
Counties...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leverett, or near Amherst, moving northeast at 35 mph.
Hail up to nickel size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Amherst, Orange, Gardner, Belchertown, Athol, Winchendon, Townsend,
Montague, Templeton, Ashburnham, Hadley, Sunderland, Hatfield, Ashby,
Leverett, Erving, Shutesbury, Phillipston, Whately and Mason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4271 7176 4270 7175 4230 7247 4243 7263
4272 7223
TIME...MOT...LOC 1802Z 229DEG 29KT 4242 7248
mdSpecial weather statement, Jun 27, 1:07 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
207 PM EDT TUE JUN 27 2017
CTZ002-MAZ009-011-271900-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
207 PM EDT TUE JUN 27 2017
...Strong Thunderstorm in northwestern Tolland...northwestern
Hartford...southern Hampshire and southwestern Hampden Counties...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hartford, or near Torrington, moving northeast at 25 mph.
Hail up to nickel size and winds in excess of 30 mph will accompany
this storm.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Windsor, Agawam,
West Springfield, Simsbury, Longmeadow, Suffield, East Longmeadow,
Wilbraham, Windsor Locks, Granby, Canton, Southwick, Southampton,
East Granby and Hampden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4201 7302 4220 7275 4218 7269 4221 7269
4223 7265 4225 7265 4204 7236 4203 7239
4204 7251 4199 7250 4184 7294 4185 7295
4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 1806Z 240DEG 23KT 4188 7304
mdSpecial weather statement, Jun 27, 1:22 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
222 PM EDT TUE JUN 27 2017
MAZ005-006-271915-
Central Middlesex County MA-Western Essex MA-
222 PM EDT TUE JUN 27 2017
...Strong Thunderstorms in eastern Worcester...northwestern Essex
and central Middlesex Counties...
At 221 PM EDT, Doppler radar was tracking strong thunderstorms over
Hudson, or near Marlborough, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Lowell, Lawrence, Framingham, Haverhill, Methuen, Billerica,
Marlborough, Woburn, Chelmsford, Andover, Lexington, Dracut,
Tewksbury, North Andover, Salem, Reading, Burlington, Wilmington,
Westford and Acton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4273 7094 4270 7097 4267 7097 4266 7092
4248 7122 4249 7125 4245 7127 4232 7148
4233 7152 4240 7160 4241 7156 4255 7154
4270 7136 4270 7129 4275 7123 4274 7119
4281 7116 4282 7113 4281 7107 4282 7106
TIME...MOT...LOC 1821Z 226DEG 28KT 4239 7157
mdNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705854, 705863, 705864, 705865, 705866, 705867, 705868, 705869, 709373, 705870, 705871, 706074, 705872, 706075, 705873, 705874, 705875, 709381, 705876, 709382, 705877, 705878, 709399, 705879, 705880, 705859, 709384, 705881, 709387, 709401, 709403, 705860, 705861, 709388, 709390, 709394, 709405, 709407, 709411, 709412, and more.